Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Nonexistence of skew loops on ellipsoids


Author: Mohammad Ghomi
Journal: Proc. Amer. Math. Soc. 133 (2005), 3687-3690
MSC (2000): Primary 53A04, 53A05; Secondary 53C45, 52A15
Published electronically: June 3, 2005
MathSciNet review: 2163608
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that every $C^1$ closed curve immersed on an ellipsoid has a pair of parallel tangent lines. This establishes the optimal regularity for a phenomenon first observed by B. Segre. Our proof uses an approximation argument with the aid of an estimate for the size of loops in the tangential spherical image of a spherical curve.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53A04, 53A05, 53C45, 52A15

Retrieve articles in all journals with MSC (2000): 53A04, 53A05, 53C45, 52A15


Additional Information

Mohammad Ghomi
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georia 30332
Address at time of publication: Department of Mathematics, Penn State University, University Park, Pennsylvania 16802
Email: ghomi@math.gatech.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-05-07933-5
PII: S 0002-9939(05)07933-5
Keywords: Tantrix, skew loop, ellipsoid, quadric surface
Received by editor(s): April 21, 2004
Received by editor(s) in revised form: August 17, 2004
Published electronically: June 3, 2005
Additional Notes: The author’s research was partially supported by NSF Grant DMS-0336455, and CAREER award DMS-0332333.
Communicated by: Jon G. Wolfson
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.